Wyoming, 2013

Hail and Damaging Wind in Wyoming, July 5, 2013

July 5, 2013 · NWS CYS · 3 events in 1 county or zone

Early evening thunderstorms produced a few reports of large hail and damaging winds across northern Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early evening thunderstorms produced a few reports of large hail and damaging winds across northern Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 2:22 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:22 PM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI JUL 5 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 315 PM MDT FRI JUL 5 2013

SHORTWAVE TROUGH IS MOVING ACROSS WESTERN WYOMING EARLY THIS AFTERNOON
WITH PLENTIFUL MOISTURE MOVING OVERHEAD IN WESTERLY FLOW ALOFT.
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPING
MAINLY ALONG AND WEST OF THE LARAMIE RANGE WITHIN THIS MOISTURE
PLUME AND WEAKLY UNSTABLE ENVIRONMENT...WITH BLENDED AMSU-SSM/I
PWATS ANALYZED TO BE AROUND 1 INCH. WILL CONTINUE TO SEE THIS AND
NEW DEVELOPMENT TREK EASTWARD THROUGH THE AFTERNOON AS THE UPPER
WAVE CONTINUES TO MOVE OVERHEAD AND FURTHER HEATING DESTABILIZES
THE EASTERN PLAINS. MESOANALYSIS AT 20Z SHOWS WEAK DEEP LAYER
SHEAR OVER THE FORECAST AREA WITH RAP FORECAST MAINTAINING SHEAR
OF ABOUT 35 KT OR LESS THROUGH THIS AFTERNOON...SO STORMS WILL
LIKELY REMAIN MODERATE TO HEAVY RAIN PRODUCERS WITH A FEW PRODUCING
SMALL HAIL AND GUSTY WINDS. ALL IN ALL...SOME MUCH NEEDED RAINS
WILL FALL OVER MUCH OF THE FORECAST AREA TODAY AND THIS EVENING.

THE DEEPEST OF THE MOISTURE PLUME WILL SHIFT EAST TONIGHT AND
TOMORROW ALTHOUGH STILL LOOKING AT PWATS TO BE ONE HALF INCH TO ONE
INCH FROM WEST TO EAST BY TOMORROW AFTERNOON. A WEAK COOL FRONT WILL
MOVE SOUTH ACROSS THE EASTERN PLAINS LATE TOMORROW MORNING WITH
WINDS SHIFTING TO THE NORTH THEN EAST BEHIND THE FRONT AS IT STALLS
ALONG THE LARAMIE RANGE. SHOULD SEE WEAK SHOWERS WITH PERHAPS A CLAP
OF THUNDER DEVELOP ALONG THE FRONT IN THE MORNING. A BROADER
COVERAGE OF STORMS WILL DEVELOP IN THE HIGH TERRAIN IN THE AFTERNOON
AS ANOTHER SHORTWAVE APPROACHES FROM THE WEST IN ADDITION TO WITHIN
THE CONVERGENCE ALONG THE LARAMIE RANGE. BULK SHEAR WILL BE ABOUT 10
KT HIGHER TOMORROW THAN TODAY SO COULD SEE  MORE ORGANIZED STORMS
PRODUCE STRONGER WINDS AND PERHAPS LARGER HAIL. STILL NOT EXPECTING
ANYTHING SEVERE HOWEVER WITH WEAK INSTABILITY FORECAST...MORESO
AGAIN THE MAIN THREAT WITH THIS ACTIVITY WILL REMAIN MODERATE TO
HEAVY RAIN.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 315 PM MDT FRI JUL 5 2013

A CONSENSUS OF THE LATEST MEDIUM RANGE MODEL GUIDANCE SUGGESTS
THAT THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE EARLY
PART OF THE WEEK. A BROAD UPPER RIDGE WILL DOMINATE THE SOUTHERN
HALF OF THE CONUS WITH THE FASTER WESTERLIES CONFINED TO THE
NORTHERN STATES. A ZONAL FLOW ALOFT WILL TRANSPORT PACIFIC MOISTURE
AS WELL AS SOME SHORTWAVE ENERGY ACROSS THE REGION DURING THIS
TIME. SCATTERED DEEP MOIST CONVECTION WILL DEVELOP SUNDAY AND
MONDAY...MAINLY DURING THE AFTERNOON AND EVENING. BEST INSTABILITY
AND 0-6KM SHEAR (SBCAPES 1000-1500 J/KG AND 30-40 KT RESPECTIVELY)
WILL BE ALONG AN AXIS FROM NORTHEAST WYOMING THROUGH THE BLACK
HILLS AND WESTERN NEBRASKA BOTH SUNDAY AND MONDAY. SO THE POTENTIAL
WILL EXIST FOR ISOLATED STRONG TO SEVERE TSTORMS PRODUCING STRONG
WINDS AND HAIL. THIS WOULD INCLUDE AREAS EAST OF A LINE FROM
DOUGLAS TO TORRINGTON TO KIMBALL. HIGH PRECIP WATER VALUES (0.75
TO 1.25 INCHES) WILL YIELD EFFICIENT RAIN-PRODUCING STORMS.

TUESDAY...THE AXIS OF GREATER INSTABILITY AND SHEAR WILL BE LOCATED
OVER CENTRAL SOUTH DAKOTA AND NEBRASKA. SOMEWHAT DRIER AIR WILL
SPREAD EAST ACROSS THE CWA AT THAT TIME...LIMITING THE CONVECTION
TO ISOLATED MAINLY ALONG AND EAST OF THE MOUNTAINS. WEDNESDAY...
HIGHER INSTABILITY TRIES TO ADVECT NORTHWESTWARD INTO THE EASTERN
PLAINS DURING THE AFTERNOON AND EVENING. HOWEVER...WARMER AIR ALOFT
WILL ONCE AGAIN KEEP CONVECTION ISOLATED. CANNOT RULE OUT A FEW
STRONG TSTORMS. THURSDAY LOOKS DRY WITH THE UPPER RIDGE AND MID
LEVEL CAP SUPPRESSING CONVECTION. THE RIDGE AXIS SHIFTS EAST INTO
THE HIGH PLAINS FRIDAY WITH THE FLOW ALOFT BECOMING SOUTHWEST.
THIS MAY ADVECT SOME PACIFIC MOISTURE INTO THE CWA FOR ISOLATED
AFTERNOON CONVECTION OVER THE HIGHER TERRAIN. TEMPERATURES DURING
THE EXTENDED FORECAST PERIOD WILL CONTINUE TO AVERAGE ABOVE SEASONAL
NORMALS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1155 AM MDT FRI JUL 5 2013

SCATTERED SHOWERS AND TSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
HIGH TERRAIN AND MOVE EAST ACROSS THE PLAINS THROUGH THE EVENING.
MVFR CIGS/VSBYS ARE POSSIBLE WITH THIS ACTIVITY ALONG WITH GUSTY
ERRATIC DOWNDRAFT WINDS. OTHERWISE VFR CONDITIONS WILL PREVAIL...
WITH GENERALLY BREEZY SOUTHWEST WINDS ALONG AND WEST OF THE LARAMIE
RANGE AND SOUTHEAST WINDS FURTHER EAST. A WEAK COOL FRONT MOVING
SOUTH ACROSS THE PLAINS SATURDAY MORNING WILL SHIFT WINDS TO THE
NORTHWEST...WITH GUSTS UP TO 20 MPH POSSIBLE BEHIND THE FRONT.

&&

.FIRE WEATHER...
ISSUED AT 315 PM MDT FRI JUL 5 2013

THE FIRE WEATHER THREAT WILL REMAIN MARGINAL THROUGH THE WEEKEND AS
PLENTIFUL AVAILABLE MOISTURE WILL MAINTAIN GOOD CHANCES FOR WETTING
RAINS OVER MUCH OF THE DISTRICT. THUNDERSTORMS SHOULD DEVELOP ACROSS
THE FORECAST AREA EACH AFTERNOON AND WILL PRODUCE GUSTY WINDS
ESPECIALLY WEST OF THE LARAMIE RANGE...ALONG WITH MODERATE TO
LOCALLY HEAVY RAINFALL AT TIMES. OTHERWISE...GENERAL WINDS WILL
REMAIN RELATIVELY LIGHT WITH A FEW LOCATIONS IN THE WIND PRONE
AREAS SEEING SOUTHWEST WINDS GUSTING TO 30 MPH IN THE AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...MAJ
AVIATION...RJM
FIRE WEATHER...RJM
Hazardous weather outlook, Jul 5, 9:59 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT FRI JUL 5 2013

WYZ101>119-061700-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1059 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHEAST WYOMING
MOUNTAINS EARLY THIS AFTERNOON AND WILL SPREAD EAST THROUGH THE
LATE AFTERNOON AND EVENING. GUSTY WINDS TO 45 MPH...A BRIEF PERIOD
OF MODERATE TO HEAVY RAIN AND OCCASIONAL LIGHTNING WILL ACCOMPANY
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
THE POTENTIAL FOR SEVERE WEATHER RETURNS TO THE SOUTHEAST WYOMING
PLAINS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-061700-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1059 AM MDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. GUSTY WINDS TO 45
MPH...A BRIEF PERIOD OF MODERATE TO HEAVY RAIN AND OCCASIONAL
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
THE POTENTIAL FOR SEVERE WEATHER RETURNS TO THE PANHANDLE ON
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 5, 2:57 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             WHEATLAND               42.05N 104.96W
07/05/2013  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

BCHAPMAN
Special weather statement, Jul 5, 3:02 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT FRI JUL 5 2013

WYZ106>108-052245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-
402 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 445 PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHEATLAND...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRAYROCKS RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 74 AND
84.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4210 10441 4178 10455 4201 10505 4218 10496
TIME...MOT...LOC 2202Z 292DEG 16KT 4206 10489

TJT
Local storm report, Jul 5, 3:18 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
418 PM MDT FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             10 E WHEATLAND          42.05N 104.76W
07/05/2013  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            HEAVY RAIN

&&

BCHAPMAN
Special weather statement, Jul 5, 3:54 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT FRI JUL 5 2013

WYZ108-060000-
GOSHEN COUNTY WY-
454 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 600
PM MDT...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF VETERAN...OR 22 MILES SOUTHEAST
OF WHEATLAND...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VETERAN...
  YODER...
  HAWK SPRINGS...
  HAWK SPRINGS RECREATION AREA...
  HAWK SPRINGS CAMPGROUND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4195 10413 4168 10419 4181 10465 4204 10465
TIME...MOT...LOC 2254Z 287DEG 14KT 4189 10456

APFEL
Special weather statement, Jul 5, 5:30 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT FRI JUL 5 2013

WYZ101-060115-
CONVERSE COUNTY LOWER ELEVATIONS WY-
630 PM MDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 715
PM MDT...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROLLING HILLS ESTATES...OR 24 MILES EAST OF
EVANSVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOUGLAS...
  DEER CREEK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 136 AND
161.

&&

LAT...LON 4291 10525 4268 10537 4287 10595 4304 10586
TIME...MOT...LOC 0030Z 290DEG 20KT 4293 10579

APFEL

The radar

The Cheyenne radar (KCYS), 213 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
July 5, 6:32 PM MST
Where
Converse County, 5.79 mi NNW of Clayton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.927, -105.764

Thunderstorm outflow wind gusts estimated near 70 mph caused significant damage to a porch and shingle roof along 55 Ranch Road and near Highway 95 mile post 10 northeast of Rolling Hills Estates.

Hail, Converse

When
July 5, 6:50 PM MST to 6:55 PM MST
Where
Converse County, 25 mi WNW of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.368, -105.729

Marble to quarter size hail was reported 25 miles west-northwest of Bill.

Hail, Converse

When
July 5, 7:30 PM MST to 7:35 PM MST
Where
Converse County, 5 mi W of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -105.369

Dime to quarter size hail was reported west of Bill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451452, 451453, 451454.